ESPN 50th Annual Meeting

ESPN 2017


 
Bismuth intoxication in a pregnant adolescent
Aslı Çelebi Tayfur 1 Raziye Merve Yaradılmış 2 Fatma Ulus 3 Aysun Çaltık Yılmaz 1 Esra Özayar 3 Berrin Koşar 3 Bahar Büyükkaragöz 1 Eyüp Horasanlı 3

1- Department of Pediatric Nephrology, Keçiören Training and Research Hospital
2- Department of Pediatrics, Keçiören Training and Research Hospital
3- Department of Anesthesiology and Reanimation, Keçiören Training and Research Hospital
 
Introduction:

 Bismuth (Bi) based compounds have been commonly used in the industrial, cosmetic and medical applications. To date only a few cases with nephrotoxicity after ingestion of colloidal bismuth have been reported. 

Material and methods:

 We present here a case of an adolescent pregnant girl who developed acute renal failure due to an overdose of colloidal bismuth subcitrate (CBS). 

Results:

 An 16-years-old adolescent, 5 weeks, 4 days pregnant girl was admitted to the emergency department 30 hours after taking 20 tablets (300 mg/tablet) of CBS in a suicide attempt. Physical examination upon admission was unremarkable. The laboratory findings and renal imaging findings on admission revealed acute renal failure. She rapidly became oliguric and her serum creatinine level increased in a few hours. Her blood bismuth level was high ( 102,1 ug/l). She received parenteral chelating agent dimercaprol (14 days) and hemodiafiltration/ high flux hemodialysis daily.The patient recovered clinically and was discharged after 21 days in hospital.The patients gave a birth of a healthy term boy

Conclusions:

 Acute toxicity of bismuth may result in nephrotoxicity. The administration of the chelating agent dimercaprol in combination with hemodiafiltration/hemodialysis is an effective treatment.